Alert archive / Arkansas / Flash Flood Warnings in 2001

Flash Flood Warning 55, NWS Little Rock, AR

December 16, 20016 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Dec 16, 2001, 3:00 PM CST for 6 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 16, 2001, 3:00 PM CST (21:00 UTC)
Expired
Dec 16, 2001, 6:00 PM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, AR, Logan County, AR, Montgomery County, AR, Polk County, AR, Scott County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 62 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 162103
FFWLIT
ARC071-083-097-113-127-149-170000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CST SUN DEC 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN WESTERN ARKANSAS
  LOGAN COUNTY IN WESTERN ARKANSAS
  YELL COUNTY IN CENTRAL ARKANSAS
  SCOTT COUNTY IN WESTERN ARKANSAS
  MONTGOMERY COUNTY IN WESTERN ARKANSAS
  POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 600 PM CST

* AT 255 PM...DOPPLER WEATHER RADAR INDICATED THAT RAIN CONTINUED TO 
  FALL IN THE WARNING AREA...WITH ISOLATED THUNDERSHOWERS AS WELL.   
  SOME FLOODING HAS ALREADY BEEN REPORTED...WITH WATER OVER SOME OF  
  THE COUNTY ROADS. WITH ADDITIONAL RAINFALL...AND WITH THE GROUND   
  NEARLY SATURATED...FLASH FLOODING IS LIKELY TO OCCUR.  

&&

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

LAT...LON 3570 9321 3536 9336 3497 9335 3477 9347
          3450 9373 3438 9427 3424 9427 3424 9444
          3491 9443 3495 9422 3538 9368 3575 9367

$$

46
1 follow-up statement
000 
WGUS74 KLZK 162248
FFSLIT
ARC071-083-097-101-113-115-127-129-149-170000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
445 PM CST SUN DEC 16 2001

FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 600 PM CST FOR THE
FOLLOWING COUNTIES IN WESTERN ARKANSAS...

JOHNSON...LOGAN...MONTGOMERY...NEWTON...POLK...POPE...SCOTT...
SEARCY...AND YELL.

AT 440 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SHOWER INTENSITY HAD INCREASED IN WESTERN ARKANSAS...WITH
THUNDERSHOWERS BECOMING MORE NUMEROUS. RAINFALL RATES WERE PICKING
UP...WITH HEAVY DOWNPOURS ON AN ALREADY SATURATED GROUND.

FLASH FLOODING WAS ALREADY BEING REPORTED IN WESTERN SECTIONS OF
THE STATE...WITH SEVERAL COUNTY ROADS UNDER WATER. INDICATIONS
ARE THAT SHOWERS AND THUNDERSHOWERS WILL CONTINUE DEVELOPING FROM
MENA NORTHEASTWARD TO CLARKSVILLE AND MARSHALL.

PEOPLE IN WESTERN ARKANSAS SHOULD REMAIN ALERT FOR FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS AND DO NOT DRIVE ON FLOODED ROADWAYS.
BE CAREFUL AS NIGHT FALLS WHEN HIGH WATER IS MORE DIFFICULT
TO SEE...ESPECIALLY NEAR LOW WATER CROSSINGS.

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 12:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 16, 12:20 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1220 PM CST SUN DEC 16 2001

HEAVY RAIN OVERNIGHT IN NORTHERN/WESTERN ARKANSAS...WITH ONE TO
THREE INCHES COMMON...AND LOCALLY THREE TO FIVE INCHES. HEAVY RAIN
EXPECTED TO CONTINUE THIS AFTERNOON...WITH FLASH FLOODING LIKELY.

FARTHER SOUTHEAST...NOT AS MUCH RAIN OVERNIGHT...BUT PRECIPITATION
EXPECTED TO BECOME MORE WIDESPREAD THIS AFTERNOON. STORM SYSTEM IN
TEXAS WILL MOVE INTO THE STATE...AND WILL DRAG A COLD FRONT INTO THE
SOUTHEAST. SHOWERS/THUNDERSTORMS DEVELOPING ALONG THE FRONT...WITH
SOME STORMS POSSIBLY SEVERE. DOWNPOURS WILL FALL ON AN ALREADY
SATURATED GROUND DUE TO RECENT HEAVY RAIN EVENTS...WITH FLASH
FLOODING POSSIBLE.

STORM SYSTEM WILL NOT ARRIVE UNTIL AT LEAST THIS EVENING...SO
EXTENDED FLASH FLOOD WATCH INTO TONIGHT. POTENTIALLY DANGEROUS
SITUATION CONSIDERING HOW WIDESPREAD FLOODING COULD BECOME.

ALSO...RIVER FLOODING ONGOING/EXPECTED TO OCCUR. THIS WILL SLOW DOWN
THE DRAINAGE PROCESS...WITH FUTURE RAIN HAVING NOWHERE TO GO. THIS
WILL INCREASE FLASH FLOOD THREAT. (46)

.LIT...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF LITTLE ROCK
       COUNTY WARNING AREA...
       ARZONES 3>7-12>16-21>25-30>34-37>47-52>57-62>69

In the hours before

Special weather statement, Dec 16, 3:00 PM CST, 0 minutes before
ARZ047-055>057-062>069-170100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CST SUN DEC 16 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
PARTS OF SOUTHEAST ARKANSAS. THE RISK AREA IS GENERALLY ALONG AND
SOUTH OF A LINE FROM ARKADELPHIA...TO PINE BLUFF TO MONROE.

LATE THIS MORNING...A WARM FRONT WAS LOCATED OVER EASTERN TEXAS
AND CENTRAL LOUISIANA. THE BOUNDARY IS FORECAST TO MOVE NORTHWARD
LATER TODAY INTO ARKANSAS AS LOW PRESSURE DEVELOPS OVER TEXAS. WARMER
AND MORE UNSTABLE AIR WILL PUSH INTO THE STATE SOUTH OF THE WARM
FRONT.

MEANWHILE...THE DEVELOPING LOW PRESSURE SYSTEM WILL MOVE INTO
WESTERN ARKANSAS EARLY TONIGHT AND THEN LIFT QUICKLY NORTHEASTWARD
OVERNIGHT. A COLD FRONT TRAILING SOUTHWARD FROM THE LOW WILL THEN
SWEEP THROUGH ARKANSAS TONIGHT.

AS THE COLD FRONT PUSHES INTO THE WARM AND UNSTABLE AIR...A LINE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT
LATE THIS AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR SOME OF
THE STORMS TO REACH SEVERE LEVELS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT.

PERSONS ACROSS THE SOUTHERN SECTIONS OF THE STATE SHOULD CONTINUE TO
MONITOR WEATHER CONDITIONS CLOSELY THROUGHOUT THE DAY AND THIS
EVENING. STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY
MANAGERS COULD BE ACTIVATED THIS EVENING IF SEVERE WEATHER
MATERIALIZES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION
FROM YOUR NATIONAL WEATHER SERVICE REGARDING THE SEVERE WEATHER
THREAT.

&&

38

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 12:05 AM CSTFlash Flood WarningLZKLogan, Montgomery, Polk, Scott, Yell4 hr
Dec 16, 10:44 AM CSTFlash Flood WarningLZKJohnson, Logan, Montgomery, Polk, Scott, Yell4 hr
Dec 16, 2:03 PM CSTFlash Flood WarningLZKNewton, Pope, Searcy4 hr

Nearby

Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.